Police say that medical analysis has revealed a batch of dangerous fake ecstasy pills were responsible for the hospitalisation of 13 people, including a 15-year-old, in Christchurch last month.
Source: 1 NEWS
On February 24, nine people were admitted to Christchurch Hospital seemingly suffering from a bad batch of ecstasy. Another four people were admitted with similar symptoms on the Monday.
Police say that subsequent medical analysis has now revealed the drug users had taken the dangerous N-Ethylpentylone, not MDMA/ecstasy.
"The issue for the public is that a dose of MDMA/ecstasy is generally 100mg, however to get the same effect only 30mg of N-Ethylpentylone is required," says Detective Inspector Greg Murton, Field Crime Manager, Canterbury CIB.
"Hence, if N-Ethylpentylone is mistaken for MDMA/ecstasy, the user will be taking three times the 'prescribed' dosage, posing a danger to themselves."
Deaths have been documented overseas as being directly attributed to accidental overdoses of N-Ethylpentylone.
Detective Inspector Murton warned drug-dealers have no idea of the strength or make-up of the drugs they are selling.
"Dealers have no idea of the potency of the drugs they are supplying, nor what is contained within them, or simply do not care," he said.